Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 12, 2007, 5:04 PM MDT for Judith Basin County, Montana. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2007, 5:04 PM MDT (23:04 UTC)
- Expired
- May 12, 2007, 5:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:30 PM MDT | HAIL 0.25 | 7 S Windham, MT | |
| May 12, 5:35 PM MDT | HAIL 0.25 | Utica, MT | 0.25 INCHES OF RAIN MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 122304 SVRTFX MTC045-122345- /O.NEW.KTFX.SV.W.0010.070512T2304Z-070512T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 504 PM MDT SAT MAY 12 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA... * UNTIL 545 PM MDT * AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF HOBSON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL JUDITH BASIN COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011 $$
2 follow-up statements
000 WWUS55 KTFX 122325 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 525 PM MDT SAT MAY 12 2007 MTC045-122345- /O.CON.KTFX.SV.W.0010.000000T0000Z-070512T2345Z/ JUDITH BASIN MT- 525 PM MDT SAT MAY 12 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL JUDITH BASIN COUNTY... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BENCHLAND...OR ABOUT 11 MILES SOUTHEAST OF STANFORD...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF JUDITH BASIN COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011 $$
000 WWUS55 KTFX 122345 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 544 PM MDT SAT MAY 12 2007 MTC045-122354- /O.EXP.KTFX.SV.W.0010.000000T0000Z-070512T2345Z/ JUDITH BASIN MT- 544 PM MDT SAT MAY 12 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUDITH BASIN COUNTY EXPIRES AT 545 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAVE WEAKENED...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SATURDAY EVENING FOR WESTERN MONTANA. LAT...LON 4700 11029 4689 11008 4715 10978 4726 11011 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 12, 2:20 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 220 PM MDT SAT MAY 12 2007 .DISCUSSION... TONIGHT THROUGH MONDAY...ACTIVE WEATHER PATTERN OVER THE REGION FOR THE NEXT 24 HOURS. A WARM AND MOIST AIRMASS IN PLACE HAS CAUSED THE ATMOSPHERE TO BECOME QUITE UNSTABLE. AN UPPER LEVEL LOW MOVING ONTO THE PACIFIC NORTHWEST COAST AND A SHORT WAVE EMBEDDED IN THE FLOW ALOFT WILL PROVIDE THE LIFT TO TRIGGER THUNDERSTORM DEVELOPMENT. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING HAIL BEING THE MAIN CONCERN. GUSTY WINDS WILL ALSO ACCOMPANY THESE STORMS. THE MAIN THREAT WILL BE FROM 300 PM THROUGH 900 PM. AS THE UPPER LEVEL LOW MOVES ACROSS THE PACIFIC NORTHWEST...PRECIPITATION WILL DEVELOP OVER SOUTHERN CANADA AND FAR NORTHERN MONTANA. THIS PRECIPITATION WILL SPREAD SOUTHEAST DURING THE DAY. TEMPERATURES WILL BE MUCH COOLER ACROSS NORTH CENTRAL MONTANA SUNDAY DUE TO THE CLOUDS AND PRECIPITATION. SOUTHWEST MONTANA AND INTO FERGUS COUNTY WILL REMAIN ON THE WARM SIDE OF THE SYSTEM UNTIL AFTERNOON. THIS WILL AGAIN BRING THE THREAT FOR THUNDERSTORMS. THE MAIN SEVERE THREAT ON SUNDAY WILL LIKELY BE EAST OF THE AREA THOUGH AN ISOLATED SEVERE STORM WOULD NOT BE OUT OF THE QUESTION ALONG OUR EASTERN BORDER. SHOWERS AND THUNDERSTORMS WILL START TO PUSH OUT OF THE AREA SUNDAY NIGHT. BY MONDAY MORNING WESTERN AND NORTHERN AREAS OF THE CWA WILL BE UNDER PARTLY CLOUDY TO MOSTLY SUNNY SKIES. STILL SOME UNCERTAINTY WHEN THE SYSTEM WILL EXIT THE AREA...THUS HAVE LEFT IN SOME LOW POPS FOR THE EASTERN COUNTIES. MEIER MONDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE TROF OVER THE MONTANA/DAKOTA BORDER WILL MOVE EAST WHILE AN UPPER LEVEL HIGH PRESSURE RIDGE OVER THE WEST COAST WILL MOVE OVER THE ROCKIES. THIS WILL GRADUALLY WARM...DRY...AND STABILIZE THE AIRMASS. AFTERNOONS WILL STILL SEE THE DEVELOPMENT OF SOME CONVECTION...MAINLY OVER THE SOUTHWEST ZONES...BUT WIDESPREAD PRECIPITATION IS NOT EXPECTED. TEMPS WILL BE SLIGHTLY ABOVE NORMALS AND CONTINUE TO TREND UPWARDS THROUGH WEDNESDAY. A SERIES OF WEAK DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL HELP MOVE COOLER CANADIAN AIR INTO THE AREA...BUT TEMPS WILL STAY WELL ABOVE NORMALS. BY FRIDAY...A SHORT WAVE AND ASSOCIATED COLD FRONT WILL DROP TEMPS DOWN TO NEAR NORMALS. THE AIRMASS CONTINUES TO COOL AND MOISTEN AS A SHORTWAVE MOVES ACROSS THE ROCKIES SATURDAY. THIS WILL KEEP THE AIRMASS UNSETTLED AND SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE ZONES. ZELZER && .AVIATION... UPDATED 1800Z. A WEATHER DISTURBANCE WILL MOVE THROUGH CENTRAL AND NORTHERN ZONES LATE THIS AFTERNOON THROUGH THIS EVENING. WITH AN UNSTABLE AIRMASS IN PLACE EXPECT SCATTERED THUNDERSTORMS. THE AIRMASS IS UNSTABLE ENOUGH THAT EXPECT AT LEAST A FEW SEVERE THUNDERSTORMS WITH WIND GUSTS TO 50 KNOTS AND PENNY-SIZED HAIL. THESE SHOULD OCCUR MAINLY OVER THE PLAINS. ALSO EXPECT LOCAL IFR CONDITIONS IN HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS. THERE EXISTS CONSIDERABLE UNCERTAINTY WITH RESPECT TO FORECAST SURFACE WIND DIRECTIONS THROUGHOUT THE PERIOD. HOWEVER CONFIDENCE IS PRETTY HIGH THAT WINDS SPEEDS WILL BE LESS THAN 20 KNOTS EXCEPT IN THUNDERSTORMS. THERE IS SOME DISAGREEMENT AS TO WHAT WILL OCCUR LATE TONIGHT INTO SUNDAY MORNING. SOME GUIDANCE SUGGESTS FAIRLY WIDESPREAD MVFR/IFR CEILINGS WILL DEVELOP OVER THE NORTHERN AND EASTERN PLAINS BY LATE TONIGHT. HAVE LEANED THIS WAY WITH THE FORECAST. NOT SO SURE ABOUT MVFR/IFR VISIBILITIES IN FOG. THINK THERE WILL BE ENOUGH WIND TO PREVENT THEIR OCCURRENCE. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 48 61 36 63 / 60 50 30 10 CTB 43 54 33 60 / 50 60 20 0 HLN 51 68 42 66 / 60 50 40 10 BZN 47 76 39 66 / 30 40 50 10 WEY 40 72 29 63 / 20 20 30 10 DLN 45 73 39 67 / 20 30 20 0 HVR 51 64 38 64 / 60 50 40 10 LWT 50 68 38 59 / 30 50 60 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT THIS EVENING FOR MTZ011>014-047>055. && SHORT TERM...MEIER LONG TERM...ZELZER AVIATION...BLANK WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 12, 2:40 PM MDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT SAT MAY 12 2007 MTZ011>014-047>055-132045- HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST AND NORTH CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING LARGE HAIL. ALONG WITH THE LARGE HAIL...A FEW OF THE SEVERE STORMS MAY PRODUCE DAMAGING WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-132045- BEAVERHEAD-MADISON- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA LATE THIS AFTERNOON. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-044>046-132045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA- 240 PM MDT SAT MAY 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER NORTHERN MONTANA LATE THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS WILL BE STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY THROUGH MONDAY. THIS SYSTEM WILL BRING COOLER AND MORE MOIST AIR INTO THE AREA FOR A BETTER CHANCE OF PRECIPITATION...BUT LESS OF A CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.